Aspirin is an effective headache and fever reducer in adults, and aspirin can help alleviate the pain from arthritis and other musculoskeletal problems. Aspirin can also help prevent certain types of clots that can form in arteries of the heart and brain. You may have heard that, unless otherwise contraindicated, taking a daily low dose aspirin is part of a good preventive strategy for avoiding heart attack and stroke. Low dose aspirin, or “baby” aspirin, refers to the 81 mg tablet of the common fever- and pain-reducer also called acetylsalicylic acid, ASA, or salicylate. Not only is the 81 mg tablet often labeled “baby” aspirin, these are available in orange, cherry, and other flavors appealing to children. “Baby” aspirin is also comes in chewable tablets, again appealing to mothers of young children who cannot swallow tablets.
However, despite juvenile names used in the past (Baby Aspirin, Children’s Aspirin), aspirin is not usually recommended for children. Current preparations are often labeled “Baby” (note quotations), Low Dose, and/or have other disclaimers such as “Not recommended for households with young children.” Reye’s Syndrome is a serious condition that can affect children recovering from viral conditions such as influenza (flu) or chickenpox (varicella). Since these diseases are often associated with headaches, fever, and/or muscle aches, parents might be tempted to give their child aspirin to relieve these symptoms. However, studies have shown that up to 95 percent of children with Reye’s Syndrome were given aspirin while treating symptoms of a viral infection. Thus there is an association between Reye’s Syndrome and children who have taken aspirin while recovering from viral illnesses. Reye’s Syndrome can result in lethargy, vomiting, and coma. Early treatment is the key to survival, but survivors can have permanent brain damage. As many as 30 percent die of the disease. Fortunately, Reye’s Syndrome has been relatively rare since aspirin has been linked to its cause. However, 600-1200 cases still occur each year in the U.S.
The American Academy of Pediatrics, CDC, FDA, U.S. Surgeon General, National Reye’s Syndrome Foundation, and the World Health Organization all advise NOT to give aspirin to children under age 19 when treating fevers or apparent viral infection. Teens in particular may self-treat viral symptoms and not be aware of the risk of Reye’s Syndrome or that their chosen cold remedy contains aspirin. Parents should teach teens about Reye’s Syndrome and the risks of aspirin.
Most of the time an alternative to aspirin should be considered when treating childhood symptoms such as fever and headache, especially when recovering from a viral illness like influenza or chickenpox. The most common alternatives to aspirin for headache and fever include acetaminophen (e.g. Tylenol) or an NSAID (nonsteroidal anti-inflammatory drug). Aspirin is an NSAID, and others include ibuprofen (e.g. Advil, Motrin) and naproxen (e.g. Aleve). Since only aspirin has been linked to Reye’s Syndrome, any of these alternatives are much safer than aspirin in these situations.
There are some rare exceptions in which a physician might prescribe aspirin to a child. These include the rare Kawasaki Disease that involves inflammation of blood vessels or certain cases of inflammatory juvenile arthritis.
So despite the name “baby aspirin,” certainly do not give aspirin to a baby, or even to an older child or teen unless specifically under the care of a physician. Always read medication labels carefully and look out for aspirin. Anytime your child or teen is sick, please discuss specific treatments with your primary care provider. You do have one, right?
Dr. Fleming is the Medical Director of The Jane Pauley Community Health Center (closely affiliated with Community Health Network). Ideas for this column can be e-mailed to Dr. Fleming at AskDrFleming@gmail.com. Or you can write your medical questions to Dr, Fleming at AskDrFleming, 8931 E. 30th Street, Indianapolis, IN 46218. On written correspondence, please include your name and city (names will not be published).